Methadone: Risk of Hypoglycaemia

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

Overview

Methadone is a synthetic opioid that has similar properties to morphine.1 In Malaysia, the Drug Control Authority (DCA) had approved six (6) products containing methadone in syrup form for detoxification or maintenance treatment of narcotic addiction.2

Hypoglycaemia is a condition of having a blood glucose level that is below normal. Signs and symptoms of hypoglycaemia include sweating, irritability, and tremor. If not treated on time, severe hypoglycaemia can lead to confusion, loss of consciousness, and even death.3

 

Background of the Safety Issue

Through its global safety signal monitoring activity, the National Pharmaceutical Regulatory Agency (NPRA) had learnt from Health Canada about the possible link between methadone use and the risk of hypoglycaemia. Following a review of the spontaneous reports received locally and internationally, as well as the available literature and possible biological mechanisms, Health Canada has requested all product registration holders for methadone-containing products to update their package inserts with the risk of hypoglycaemia.4

The review by Health Canada did not identify any patterns in relation to risk factors, medical conditions, methadone formulation, duration of use, or dose range that contribute to the development of hypoglycaemia following methadone use.4 In the literature review of case series, hypoglycaemic events have been reported in the context of methadone overdose or rapid dose escalation.1,5

Although the exact mechanism underlying methadone-induced hypoglycaemia remains unclear, there are a few explanations suggested.1  A study on animals demonstrated a direct action of morphine on the pancreas which stimulates insulin release, while two other animal studies postulated a mediated serotonergic action that lower glucose levels by increasing insulin levels.1,6-8 Besides, an animal study using intrathecal morphine has found that glycogen stores in the liver were reduced which resulted in hypoglycemia.1,9

According to Health Canada’s review, most cases of hypoglycaemia resolved after discontinuation or dose reduction of methadone.4 On the other hand, in a published case report, splitting the current methadone dose instead of reducing the dose or changing the medication was found to have improved hypoglycaemia episodes in a patient with chronic pain syndrome and underlying renal comorbidities.1

 

Adverse Drug Reaction Reports9

To date, the NPRA has received 97 reports with 154 adverse events suspected to be related to methadone-containing products. The most reported adverse events were constipation (14), followed by vomiting (12), nausea (12), and somnolence (8). There are no local reports of hypoglycaemia received so far.

 

Advice for Healthcare Professionals

  • Be vigilant on the risk of hypoglycaemia in patients receiving methadone therapy.
  • Consider regular monitoring of patient blood glucose during methadone dose escalation.
  • Educate patients on early warning signs and symptoms of hypoglycaemia following methadone administration and immediate self-management steps.
  • If hypoglycaemia occurs or persists, consider modifying the regimen (e.g., splitting dose) or reducing the dose of methadone, or consider switching to an alternative medication.   
  • Report all suspected adverse events associated with methadone-containing products to the NPRA.

 

NPRA has completed a review of this safety issue and a directive [Ruj. Kami: NPRA.600-1/9/13 (12) Jld.1] has been issued for all registration holders of products containing methadone to update the local package inserts and consumer medication information leaflets (Risalah Maklumat Ubat untuk Pengguna) to reflect this safety information.

 

References:

  1. Otalora. Methadone induced hypoglycaemia, improved on dose adjustment. Journal of Clinical and Translational Endocrinology. [Internet]. 2020 [Cited on 2022 July 19]; 18(2020) 100071. Available from: https://www.sciencedirect.com/science/article/pii/S2214624520300162
  2. National Pharmaceutical Regulatory Agency (NPRA). QUEST3+ Product Search [Internet]. 2022 [cited on 2022 Jul 19]. Available from: https://www.npra.gov.my
  3. American Diabetes Association. Hypoglycemia (Low Blood Glucose) [Internet]. 2022 [cited on 2022 Aug 30]. Available from: https://diabetes.org/healthy-living/medication-treatments/blood-glucose-testing-and-control/hypoglycemia
  4. Health Canada. Summary Safety Review: Methadone – assessing the potential risk of hypoglycaemia. [Internet]. 2022 Feb 9 [cited on 2022 Aug 30]. Available from: https://hpr-rps.hres.ca/reg-content/summary-safety-review-detail.php?lang=en&linkID=SSR00281
  5. Moryl N, Pope J, Obbens E. Hypoglycemia during rapid methadone dose escalation. J Opioid Manag. 2013 Jan-Feb;9(1):29-34. Available from: https://doi.org/10.5055/jom.2013.0144
  6. Green IC, Perrin D, Pedley KC, Leslie RD, Pyke DA. Effect of enkephalins and morphine on insulin secretion from isolated rat islets. Diabetologia. 1980 Aug;19(2):158-61. Available from: https://doi.org/10.1007/bf00421864
  7. Yamada J, Sugimoto Y, Kimura I, Takeuchi N, Horisaka K. Serotonin-induced hypoglycemia and increased serum insulin levels in mice. Life Sci. 1989;45(20):1931-6. Available from: https://doi.org/10.1016/0024-3205(89)90547-x
  8. Green IC, Ray K, Perrin D. Opioid peptide effects on insulin release and c-AMP in islets of Langerhans. Horm Metab Res 1983;15(3):124–8. Available from: https://doi.org/10.1055/s-2007-1018648
  9. Lux F, Han YH, Brase DA, Dewey WL. Studies on the mechanism of hypoglycemia induced by intrathecal morphine: dissociation from behavioral effects, effects of tolerance and depletion of liver glycogen. J Pharmacol Exp Ther [Internet]. 1989 Jun [cited on 2022 Aug 30];249(3):688-93. Available from: https://pubmed.ncbi.nlm.nih.gov/2732944/
  10. National Pharmaceutical Regulatory Agency. The Malaysian National ADR Database [Internet]. 2022 [cited on 2022 Jul 19]. Available from: https://www.npra.gov.my (access restricted)

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgment. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Written by: Wang Khee Ing

Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Noor'ain Shamsuddin, Dr. Azuana Ramli

 

 

 

National Pharmaceutical Regulatory Agency (NPRA)

Lot 36, Jalan Universiti (Jalan Profesor Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.

  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

 

 

Image   Image   Image   Image  

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Wednesday 23 November 2022, 14:35:45.
© Copyright 2022 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search